Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Salt Lake City, UT

July 18, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 2:41 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 2:41 PM MDT (20:41 UTC)
Expired
Jul 18, 2013, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 217 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WGUS55 KSLC 182041
FFWSLC
UTC007-015-182330-
/O.NEW.KSLC.FF.W.0019.130718T2041Z-130718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE SEELEY BURN SCAR. A DEBRIS 
FLOW IS LIKELY FROM THE BURNED AREA THAT COULD IMPACT THE HUNTINGTON 
CANYON ROAD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTINGTON 
CANYON AND HUNTINGTON CREEK. 

THIS EXPANDS THE EXISTING FLASH FLOOD WARNING ISSUED EARLIER FOR THE 
LOWER REACHES OF HUNTINGTON CREEK TO NOW INCLUDE THE ENTIRE 
DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3962 11125 3967 11104 3946 11110 3955 11120
      3948 11125

$$

PW
2 follow-up statements
937 
WGUS75 KSLC 182205
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT THU JUL 18 2013

UTC007-015-182330-
/O.CON.KSLC.FF.W.0019.000000T0000Z-130718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
405 PM MDT THU JUL 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHWESTERN EMERY AND WEST CENTRAL CARBON COUNTIES...

AT 358 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS 
TAPERED OFF OVER THE SEELEY BURN SCAR. LOCAL LAW ENFORCEMENT REPORTS 
THAT HUNTINGTON CANYON ROAD HAS BEEN CLOSED AND ONE OR MORE DEBRIS 
FLOWS HAVE OCCURRED FROM EARLIER HEAVY RAIN. 

LIGHT RAIN IS CONTINUING IN THIS AREA AND FLOWS WILL REMAIN ELEVATED 
ON HUNTINGTON CREEK FOR ANOTHER HOUR OR SO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3962 11125 3967 11104 3946 11110 3955 11120
      3948 11125

$$

PW
942 
WGUS75 KSLC 182327
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT THU JUL 18 2013

UTC007-015-182332-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-130718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
527 PM MDT THU JUL 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR NORTHWESTERN
EMERY AND WEST CENTRAL CARBON COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION OVER THE SEELEY BURN SCAR HAS 
DIMINISHED GREATLY AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER RUNOFF FROM AN EARLIER DEBRIS FLOW WAS STILL WORKING 
ITS WAY DOWN LOWER PORTIONS OF HUNTINGTON CREEK AND STREAM LEVELS IN 
THE LOWER PORTIONS OF THE CANYON WILL REMAIN ELEVATED FOR A WHILE 
LONGER. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3962 11125 3967 11104 3946 11110 3955 11120
      3948 11125

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 AM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 9:36 AM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
936 AM MDT THU JUL 18 2013

.SYNOPSIS...HIGH PRESSURE ACROSS THE REGION TODAY WILL SHIFT WEST
INTO NEVADA BY TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO
SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN
UTAH OVER THE WEEKEND.

&&

.DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS
MORNING. THIS WILL USHER IN A MORE NORTHERLY FLOW ACROSS THE AREA.
THIS INITIAL NORTHERLY FLOW COULD SERVE TO PUSH ANY SHOWERS OR
THUNDERSTORMS SOUTH ALONG DRAINAGE BASINS ACROSS SOUTHERN UTAH.
WILL HAVE TO KEEP AN EYE ON THIS SCENARIO AS THIS SITUATION WILL
ENHANCE ANY FLASH FLOODING THAT SHOULD DEVELOP LATER THIS
AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE ACROSS CENTRAL AND
SOUTHERN UTAH...WITH PRECIPITABLE WATER VALUES GENERALLY ABOVE AN
INCH ACROSS THE SOUTH PER GOES IMAGERY. CONVECTION EXPECTED THIS
AFTERNOON AND EVENING...PRIMARILY ACROSS CENTRAL AND SOUTHERN
UTAH. WITH ABUNDANT MOISTURE AND VERY LIGHT NORTH FLOW ALOFT
RESULTING FROM THE PROXIMITY OF THE RIDGE AXIS...LOCALLY HEAVY
RAIN WILL ONCE AGAIN BE POSSIBLE.

THE 12Z SLC SOUNDING CALCULATED A PRECIPITABLE WATER VALUE OF 1.01
INCH BUT SUSPECT THAT THIS VALUE HAS DECREASED AND WILL CONTINUE
TO DECREASE AS THE DRIER AIR MOVES IN FORM THE NORTHWEST. MUCH
DRIER AIR IS ALSO APPARENT IN THE DEW POINTS OVER EASTERN NEVADA
WHICH HAVE DROPPED CONSIDERABLY.

&&

.AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS DURING THE
DAY. NORTHWEST WINDS HAVE DEVELOPED AND SHOULD REMAIN UNTIL AROUND
03-04Z THIS EVENING. THERE IS A 20 PERCENT CHANCE THAT SHOWERS TO
THE EAST OR SOUTHEAST OF THE TERMINAL WILL RESULT IN PERIODS OF
GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
311 AM MDT THU JUL 18 2013

UTZ001>016-019>021-517-518-WYZ021-191000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
311 AM MDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN
UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS.

DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR
THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER
TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND
THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH
A DIMINISHING THREAT FOR HEAVY RAINFALL.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:36 PM MDTAreal Flood AdvisorySLCWasatch54 min
Jul 18, 2:04 PM MDTFlash Flood WarningSLCEmery3 hr
Jul 18, 2:08 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 2:23 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Jul 18, 3:12 PM MDTFlash Flood WarningSLCKane3 hr
Jul 18, 3:32 PM MDTFlash Flood WarningSLCKane6 hr
Jul 18, 4:33 PM MDTFlash Flood WarningSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.